Missouri, 2023

Damaging Winds in Missouri, July 16, 2023

July 16, 2023 · NWS SGF · 4 events in 2 counties and zones

Thunderstorms produced localized damaging winds in portions of central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms produced localized damaging winds in portions of central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 11:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 16, 11:29 AM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1229 PM CDT Sun Jul 16 2023

Key Messages:

1. Isolated shower and thunderstorm chances this afternoon across
central Missouri. Additional low chances through Monday.

2. Warming trend into mid-week with increasing confidence in
excessive heat.

3. Additional rain chances late week with temperatures returning
to near normal.

.SHORT TERM...(Today and Tonight)
Issued at 230 AM CDT Sun Jul 16 2023

Today: A dry start to the day with little to no cloud cover this
morning. Expect some haze in the skies through this morning,
shifting east through the afternoon. This is the result of
wildfire smoke across portions of Canada. An upper-level ridge
continues to build across the desert southwest and will support a
warming trend today into early this week as it builds east. Expect
west/southwest winds to advect in low-level moisture as highs
climb into the lower to middle 90s.

Meanwhile, the region remains in northwest flow on the eastern
periphery of the ridge. This will support daily chances for
isolated to scattered showers and thunderstorm chances (20-40%)
later today into early this week. The first wave of energy moves
through the central CONUS late this afternoon into the evening,
with the highest rain chances across central Missouri. SPC Day 1
Convective Outlook highlights this area in a marginal risk today,
with the potential for an isolated strong to severe thunderstorm.
This potential is characterized by increasing instability in the
vicinity of weak shear. Primary hazards with any thunderstorms
that develop are strong wind gusts, small hail, lightning, and
heavy downpours. The extent of coverage appears to be limited as
shown on recent CAMs and will be primarily daytime driven.

Tonight: A few showers and thunderstorms may linger into Monday
morning in the vicinity of nocturnal low-level jet across the area.
However, coverage remains limited, with the best chances
remaining along and north of Interstate 44 into Monday morning.
Overnight lows fall into the middle to upper 60s.

.LONG TERM...(Monday through Sunday)
Issued at 230 AM CDT Sun Jul 16 2023

Monday: Slightly cooler on Monday afternoon with a weak frontal
passage with highs in the upper 80s to lower 90s. The area
remains in northwest flow into Monday with afternoon and evening
chances (20-40%) for scattered showers and thunderstorms. Much of
the area will remain dry through Monday.

Tuesday-Wednesday: By Tuesday, the upper-level ridge builds
further east into the central CONUS. This will support an
additional warmup with rain chances being suppressed further east
through at least Wednesday. Southwest winds will gust upwards of
25 to 30 mph on Tuesday and Wednesday as warm air advects into the
area. There is the potential for excessive heat across the area
into mid- week. Tuesday will feature highs ranging from lower 90s
to the east to upper 90s to near 100 across the west. The hottest
day of the week comes on Wednesday as highs reach into the upper
90s to near 100 for most of the area. Confidence continues to
increase in above normal temperatures being supplemented by heat
indicies of 100 to 105+. This will introduce the potential for
heat headlines heading into mid-week.

Thursday-Friday: By Thursday, the upper-level pattern becomes more
northwesterly as the ridge retreats to the western CONUS. Expect a
frontal passage to sink south Thursday into Friday, supporting
chances for scattered showers and thunderstorms. Temperatures
ahead of the frontal passage will likely reach into the middle to
upper 90s on Thursday afternoon. As the front sinks south of the
area on Friday, associated rain chances will shift south as well.
Expect high in the middle to upper 80s on Friday afternoon.

Saturday-Sunday: Shower and thunderstorm chances (10-20%) linger
into Saturday across the Missouri/Arkansas border. In general,
most of the area is forecast to remain dry through next weekend.
Expect daily highs near normal for mid-July in the upper 80s to
lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1226 PM CDT Sun Jul 16 2023

Confidence is high that VFR conditions will prevail through the
TAF period with some mid/high clouds moving down into the area
this afternoon and evening. Any rain/storm chances remain too low
to include with the exception of a prob30 group overnight at JLN.
Overall confidence in any precip occuring is low. Winds will
generally remain out of the west less than 12kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Burchfield
Hazardous weather outlook, Jul 16, 4:39 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
539 AM CDT Sun Jul 16 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
539 AM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Isolated showers and thunderstorms may develop across portions of
central Missouri this afternoon into the evening. An isolated
strong to severe thunderstorm is possible, capable of producing
damaging wind gust up to 60 mph and quarter size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional shower and thunderstorm chances on Monday and Tuesday,
and Thursday into Friday across portions of the area.

Excessive heat builds into the area through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, Jul 16, 9:10 AM CST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1010 AM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     Tstm Wnd Dmg     1 E Cape Fair           36.73N 93.49W
07/14/2023                   Stone              MO   Public

            Delayed Report. Extensive tree damage in the
            Bridgeport area near Cape Fair. Full trees
            down and some uprooted. Numerous large limbs
            down. Minor damage to signs.

&&

MB
Local storm report, Jul 16, 9:19 AM CST, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1019 AM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Dmg     Hollister               36.62N 93.22W
07/14/2023                   Taney              MO   Public

            delayed report of multiple large tree limbs
            down in Hollister.

&&

MB
Local storm report, Jul 16, 9:23 AM CST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1023 AM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Dmg     1 NW Kimberling City    36.65N 93.43W
07/14/2023                   Stone              MO   Emergency Mngr

            Delayed report of large tree limbs down near
            Kimberling City.

&&

MB
Local storm report, Jul 16, 11:15 AM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1215 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     Tstm Wnd Dmg     4 SE Crocker            37.91N 92.22W
07/12/2023                   Pulaski            MO   Public

            Delayed Report. DD highway in Pulaski County
            near crocker, mo. Lots of large limbs and
            several whole trees down, broken and or
            uprooted.

&&

MB
Local storm report, Jul 16, 11:18 AM CST, 42 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Springfield MO
1218 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     Uniontown               37.85N 94.98W
07/14/2023                   Bourbon            KS   Emergency Mngr

            Round bales moved in the wind and power
            lines down. Picture sent in email. Time
            based on radar.

0620 PM     Tstm Wnd Dmg     Girard                  37.51N 94.84W
07/14/2023                   Crawford           KS   Fire Dept/Rescue

            Several large tree limbs down and
            transformers blown in Girard. Unknown size
            other than large. Time based on radar.

0621 PM     Tstm Wnd Dmg     Carona                  37.28N 94.86W
07/14/2023                   Cherokee           KS   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0632 PM     Tstm Wnd Gst     Arcadia                 37.64N 94.62W
07/14/2023  E70 MPH          Crawford           KS   Fire Dept/Rescue

            Winds estimated 70 mph with damage and power
            outages. Time based on radar.

0632 PM     Tstm Wnd Dmg     Fort Scott              37.84N 94.71W
07/14/2023                   Bourbon            KS   Fire Dept/Rescue

            Several roadways are blocked by trees with
            many powerlines down. Time based on radar.

0636 PM     Tstm Wnd Dmg     6 N Asbury              37.36N 94.62W
07/14/2023                   Jasper             MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time based on radar.

0639 PM     Tstm Wnd Gst     4 N Crestline           37.22N 94.71W
07/14/2023  M60 MPH          Cherokee           KS   Broadcast Media

            The line has just worked in, we have winds
            right at 60 mph in central Cherokee County.

0646 PM     Tstm Wnd Gst     1 NE Airport Drive      37.15N 94.50W
07/14/2023  M54 MPH          Jasper             MO   ASOS

            ASOS station KJLN Joplin ASOS.

0654 PM     Tstm Wnd Dmg     2 W Joplin              37.09N 94.54W
07/14/2023                   Jasper             MO   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken. Time based on radar.

0713 PM     Tstm Wnd Dmg     1 WNW Neosho            36.87N 94.38W
07/14/2023                   Newton             MO   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

0715 PM     Tstm Wnd Dmg     1 SW Neosho             36.86N 94.38W
07/14/2023                   Newton             MO   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken. Time based on radar.

0720 PM     Tstm Wnd Dmg     1 ENE Dudenville        37.31N 94.08W
07/14/2023                   Jasper             MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0732 PM     Tstm Wnd Dmg     1 ENE Dudenville        37.31N 94.08W
07/14/2023                   Jasper             MO   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

0735 PM     Tstm Wnd Dmg     Monett                  36.91N 93.93W
07/14/2023                   Barry              MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0735 PM     Tstm Wnd Gst     3 SSW Pierce City       36.91N 94.01W
07/14/2023  M60 MPH          Barry              MO   AWOS

            Monett Airport wind gust of 60 mph.

0737 PM     Tstm Wnd Dmg     2 SE Purdy              36.80N 93.90W
07/14/2023                   Barry              MO   Public

            8 inch limbs down. Some power poles moved
            around 10 degrees. Delayed report.

0740 PM     Tstm Wnd Dmg     3 SW Cane Hill          37.54N 93.77W
07/14/2023                   Dade               MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0742 PM     Tstm Wnd Dmg     1 N Purdy               36.83N 93.92W
07/14/2023                   Barry              MO   Law Enforcement

            1 mile north of Purdy, multiple reports of a
            roof blown off chicken houses, power lines
            down, and large round hay bails blown across
            the road.

0745 PM     Tstm Wnd Dmg     Cassville               36.68N 93.87W
07/14/2023                   Barry              MO   Fire Dept/Rescue

            Corrects previous tstm wnd dmg report from
            Cassville. Small limb fell in front of door,
            that an officer was able to move and free
            the resident.

0800 PM     Tstm Wnd Dmg     Monett                  36.92N 93.93W
07/14/2023                   Barry              MO   Public

            Fallen tree took out powerlines.

0806 PM     Tstm Wnd Dmg     1 E Cape Fair           36.73N 93.49W
07/14/2023                   Stone              MO   Public

            Delayed Report. Extensive tree damage in the
            Bridgeport area near Cape Fair. Full trees
            down and some uprooted. Numerous large limbs
            down. Minor damage to signs.

0810 PM     Tstm Wnd Dmg     1 NW Kimberling City    36.65N 93.43W
07/14/2023                   Stone              MO   Emergency Mngr

            Delayed report of large tree limbs down near
            Kimberling City.

0812 PM     Tstm Wnd Dmg     1 S Republic            37.11N 93.48W
07/14/2023                   Greene             MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time based on radar.

0814 PM     Tstm Wnd Dmg     1 SSE Indian Point      36.63N 93.34W
07/14/2023                   Stone              MO   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off. Delayed report and
            time based on radar.

0815 PM     Tstm Wnd Gst     2 W West Branson        36.70N 93.40W
07/14/2023  M54 MPH          Stone              MO   AWOS

            Branson West Airport.

0816 PM     Tstm Wnd Gst     1 SW Table Rock         36.59N 93.32W
07/14/2023  M85 MPH          Stone              MO   Emergency Mngr

            Measurement is from the Branson Belle. Time
            is radar estimated.

0820 PM     Tstm Wnd Dmg     1 SSW Reeds Spring      36.73N 93.39W
07/14/2023                   Stone              MO   Public

            Tree damage, branches down (3+ inches).
            Delayed report.

0821 PM     Tstm Wnd Gst     5 SSE Willard           37.24N 93.39W
07/14/2023  M53 MPH          Greene             MO   ASOS

            Springfield ASOS gusted to 53 mph at 821 pm.

0825 PM     Tstm Wnd Dmg     Hollister               36.62N 93.22W
07/14/2023                   Taney              MO   Public

            delayed report of multiple large tree limbs
            down in Hollister.

0825 PM     Tstm Wnd Dmg     1 NNE Table Rock        36.62N 93.29W
07/14/2023                   Taney              MO   Fire Dept/Rescue

            6 to 8 inch tree limbs down in the skyview
            area.

0825 PM     Tstm Wnd Dmg     2 N Lampe               36.59N 93.43W
07/14/2023                   Stone              MO   Emergency Mngr

            Tree branches on roof and part of roof blew
            off.

0830 PM     Tstm Wnd Dmg     2 S Table Rock          36.57N 93.30W
07/14/2023                   Taney              MO   Public

            Pictures of trees down over the road.

0830 PM     Tstm Wnd Dmg     2 W Branson             36.64N 93.25W
07/14/2023                   Taney              MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time based on radar.

0830 PM     Tstm Wnd Dmg     2 W Branson             36.64N 93.25W
07/14/2023                   Taney              MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time based on radar.

0830 PM     Tstm Wnd Dmg     3 SSW Table Rock        36.56N 93.32W
07/14/2023                   Stone              MO   Emergency Mngr

            *** 1 FATAL ***
            Corrects previous tstm wnd dmg report from 3
            SSW Table Rock. Tree fell on camper trailer.

0836 PM     Tstm Wnd Dmg     2 ENE Merriam Woods     36.73N 93.14W
07/14/2023                   Taney              MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time based on radar.

0837 PM     Tstm Wnd Dmg     2 SSE Springfield       37.18N 93.28W
07/14/2023                   Greene             MO   Amateur Radio

            tree blocking roadway at National and
            Seminole.

0838 PM     Tstm Wnd Dmg     1 NNW Table Rock        36.61N 93.30W
07/14/2023                   Taney              MO   Amateur Radio

            Amateur radio reports several 2 to 3 inch
            trees down.

0839 PM     Tstm Wnd Dmg     2 WNW Galloway          37.15N 93.27W
07/14/2023                   Greene             MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time based on radar.

0840 PM     Tstm Wnd Dmg     1 NNW Branson           36.66N 93.23W
07/14/2023                   Taney              MO   Amateur Radio

            Law enforcement reports numerous trees down
            in Branson area. Time based on radar.

0840 PM     Tstm Wnd Dmg     1 N Forsyth             36.70N 93.12W
07/14/2023                   Taney              MO   Amateur Radio

            Amateur Radio reports 15 inch tree down on
            Chishom Trail in Forsyth. Time based on
            radar.

0842 PM     Tstm Wnd Dmg     3 ESE Springfield       37.18N 93.24W
07/14/2023                   Greene             MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time based on radar.

0843 PM     Tstm Wnd Dmg     1 N Forsyth             36.70N 93.12W
07/14/2023                   Taney              MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0850 PM     Tstm Wnd Gst     2 NNE Ridgedale         36.53N 93.20W
07/14/2023  M48 MPH          Taney              MO   AWOS

            AWOS station KBBG Branson AWOS.

0900 PM     Tstm Wnd Dmg     1 ENE Forsyth           36.69N 93.09W
07/14/2023                   Taney              MO   Amateur Radio

            power pole blown down and 2 to 3 inch limbs
            down.

0905 PM     Tstm Wnd Dmg     1 SSE Protem            36.51N 92.84W
07/14/2023                   Taney              MO   Public

            Via Social media delayed report. Multiple
            trees down on Mcbride Road in the Protem Mo
            area.

&&

The radar

The Springfield radar (KSGF), 150 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
July 16, 12:00 PM CST
Where
Miller County, 1.28 mi WSW of Olean
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.410, -92.550

A large tree was down on Highway 87.

Thunderstorm Wind, Miller

When
July 16, 12:15 PM CST
Where
Miller County, 3.8 mi W of Bagnell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.230, -92.670

Several tree were reported down.

Thunderstorm Wind, Laclede

When
July 16, 1:24 PM CST
Where
Laclede County, 5.17 mi WNW of Hazelgreen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.810, -92.510

A large tree fell on powerlines causing power outages.

Thunderstorm Wind, Laclede

When
July 16, 1:42 PM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.680, -92.660

A large tree fell on a power line causing power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122107, 1122108, 1122109, 1122110.